Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS La Crosse, WI

May 31, 2000Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2000, 11:16 PM CDT for Mower County, Minnesota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 11:16 PM CDT (04:16 UTC)
Expired
Jun 1, 2000, 12:15 AM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mower County, MN

What was reported inside it

TimeReportWhereRemark
May 31, 11:34 PM CDTHail 1Austin, MN
May 31, 11:55 PM CDTHail 0.75Adams, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 9:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 010416
SVRLSE
MNC099-010515-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1215 AM CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTH OF
  BROWNSDALE...OR ABOUT 6 MILES EAST OF AUSTIN. THIS ACTIVITY WAS
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SARGEANT AND RENOVA AT 1120 PM CDT
  NEAR ADAMS AND ELKTON AT 1125 PM CDT
  NEAR GRAND MEADOW AT 1140 PM CDT
  NEAR RACINE AT 1150 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

NELSON

LAT...LON 4385 9305 4350 9305 4351 9246 @4385 9245

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 7 hours 56 minutes earlier.

Area forecast discussion, May 31, 3:20 PM CDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT WED MAY 31 2000

...FORECAST PROBLEMS HINGE ON PLACEMENT OF WARM FRONT NEXT 24 HOURS.
POTENTIAL FOR HEAVY RAINFALL TONIGHT AND THURSDAY MORNING AND THE
POSSIBILITY OF SEVERE WEATHER...

18Z SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING FROM SOUTHEAST
NEBRASKA...THROUGH CENTRAL IOWA AND ON INTO NORTHERN ILLINOIS.
ANOTHER BOUNDARY NOTED ACROSS EXTREME NORTHERN IOWA. CONVECTION
REDEVELOPING ALONG AND TO THE NORTH OF THE WARM FRONT.

12Z MODELS IN GOOD AGREEMENT THROUGH 36 HOURS WITH THE AVN THEN
BECOMING FASTER WITH REGARDS TO THE MIDWEST WAVE. PREFER THE FASTER
AVN SOLUTION FOR THE OUTER PERIODS.

BACK BUILDING CONVECTION SHOULD CONTINUE TO THE NORTH OF THE FRONT
THROUGH THE EVENING HOURS. FAVORABLE LAPSE RATES AND SHEAR PROFILES
SHOULD HELP CONVECTION TO REMAIN ORGANIZED THROUGH THE EVENING WITH
THE MAIN THREAT BEING FROM LARGE HAIL.

LOW LEVEL JET DEVELOPS TONIGHT ACROSS THE PLAINS AND SHIFTS EASTWARD
INTO IOWA/SOUTHERN MINNESOTA BY MORNING. MODELS PROG WARM FRONT TO
LIFT SLOWLY NORTHWARD OVERNIGHT. NOSE OF LOW LEVEL JET INTO SOUTHEAST
MINNESOTA SHOULD ENHANCE UPWARD MOTION. PRECIPITABLE WATER VALUES
QUITE HIGH (APPROACHING 2 INCHES NEAR BOUNDARY) WILL RESULT IN
LOCALLY HEAVY RAINS. WITH PREVIOUS HEAVY RAINS OVER NORTHEAST IOWA
WILL ISSUE FLASH FLOOD WATCH FOR THIS AREA. SINCE SOUTHEAST MINNESOTA
HAS AVOIDED MUCH OF THE HEAVIER RAIN...WILL HOLD OFF ON ANY WATCH AT
THIS TIME AND ISSUE FLOOD POTENTIAL OUTLOOK.

ON THURSDAY...WARM FRONT CONTINUES TO SHIFT NORTHWARD. SOME
UNCERTAINTY AS TO POSITION...THUS WILL CONTINUE WITH RATHER HIGH POPS
ACROSS THE AREA. IT LOOKS AS THOUGH MUCH OF THE SOUTHERN ZONES WILL
BE IN THE WARM SECTOR. CONVECTIVE PARAMETERS INDICATE ANOTHER ROUND
OF SEVERE WEATHER POSSIBLE BY AFTERNOON. AS LOW PULLS NORTHEASTWARD
ALONG FRONT SHOULD FINALLY SEE BOUNDARY EXIT THE AREA THURSDAY NIGHT
AND FRIDAY WITH DRY WEATHER SETTLING IN FOR THE WEEKEND.

COORDINATION WITH KMKX...KMPX...KDMX...KDVN. THANKS.

.LSE...FLASH FLOOD WATCH TONIGHT NORTHEAST IOWA. IAZ008>011...018...
019...029...030.

RABERDING

In the hours before

Local storm report, May 31, 9:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0929 PM    LYLE                           0.75 INCH HAIL
05/31/00   MOWER                          REPORTED BY DISPATCH

0930 PM    GRAND MEADOW                   0.75 INCH HAIL
06/31/00   MOWER                          REPORTED BY DISPATCH

NELSON
Local storm report, May 31, 10:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1030 PM    POTOSI                    WI   0.75 INCH HAIL
05/31/00   GRANT                          REPORTED BY GENERAL PUBLIC

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:07 PM CDTSevere Thunderstorm WarningARXMower53 min
May 31, 9:33 PM CDTSevere Thunderstorm WarningARXFillmore57 min
May 31, 10:35 PM CDTSevere Thunderstorm WarningARXHouston55 min
May 31, 10:38 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona67 min
May 31, 11:30 PM CDTFlash Flood WarningARXMower5 hr
Jun 1, 1:15 AM CDTFlash Flood WarningARXFillmore5 hr
Jun 1, 3:52 AM CDTFlash Flood WarningARXMower2 hr
Jun 1, 4:25 AM CDTFlash Flood WarningARXHouston95 min
Jun 1, 6:02 AM CDTFlash Flood WarningARXFillmore, Houston, Mower4 hr
Jun 1, 10:00 AM CDTFlash Flood WarningARXFillmore, Houston, Mower6 hr
Jun 1, 1:30 PM CDTSevere Thunderstorm WarningARXWinona60 min
Jun 1, 2:02 PM CDTSevere Thunderstorm WarningARXFillmore58 min
Jun 1, 2:19 PM CDTFlash Flood WarningARXWinona3 hr
Jun 1, 2:57 PM CDTSevere Thunderstorm WarningARXHouston63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.